Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 203, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2022, 12:37 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 12:37 PM MST (19:37 UTC)
- Expired
- Aug 18, 2022, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WGUS55 KVEF 181937
FFWVEF
AZC015-182245-
/O.NEW.KVEF.FF.W.0203.220818T1937Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1237 PM PDT Thu Aug 18 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 345 PM MST.
* At 1237 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches per
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Mt. Trumbull, Toroweap Campground, Mt. Trumbull Loop, Toroweap
Road, Craigs Ranch Road, and Tuweep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
3680 11306 3672 11283 3660 11280 3630 11290
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MS2 follow-up statements
106
WGUS75 KVEF 182058
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
158 PM PDT Thu Aug 18 2022
AZC015-182245-
/O.CON.KVEF.FF.W.0203.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
158 PM MST Thu Aug 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...
At 158 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. MRMS indicates that between 1.5 and 2
inches of rain have fallen. Additional rainfall amounts up to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mt. Trumbull, Toroweap Campground, Mt. Trumbull Loop, Toroweap
Road, Craig's Ranch Road, and Tuweep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
3680 11306 3672 11283 3660 11280 3630 11290
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS135
WGUS75 KVEF 182237
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PDT Thu Aug 18 2022
AZC015-182247-
/O.EXP.KVEF.FF.W.0203.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
337 PM MST Thu Aug 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR
NORTHEASTERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
3680 11306 3672 11283 3660 11280 3630 11290
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:52 AM MST, 9 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 2:52 AM MST, 9 hours 45 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 252 AM PDT Thu Aug 18 2022 .SYNOPSIS...Thunderstorm chances will continue through Saturday before high pressure building in from the Pacific brings a temporary break Sunday through Tuesday. Locally heavy rain will be possible with thunderstorms, with the greatest risk in and east of Mohave County. Temperatures will hover slightly below normal, more so in areas which see the most clouds and rain. && .SHORT TERM...through Friday night. Scattered light showers along with a stray thunderstorm continue to occur at this late hour over Inyo, Esmeralda and Nye Counties. Skies partly to mostly cloudy elsewhere. Trough over northern California has pulled monsoon moisture well north through Nevada with models indicating precipitable water values about 200% of normal over western Nevada this morning. While plenty moisture persists across southern Nevada and the rest of the Mojave Desert. Models in similar agreement shifting the northern California trough very slowly eastward across the Great Basin through Friday night providing some additional dynamics. Any storms that develop today over Clark, eastern San Bernardino, and southern Mohave County have the potential of producing gusty outflow winds with the 00Z HREF highlighting the lower CRV, between Cottonwood Cove and the Parker Strip where winds may approach 50 kts. HREF suggests lower probability for strong winds Friday. Isolated pockets of heavy rain/flash flooding remain possible today over the same area as the wind potential but does not look widespread enough to warrant a Flash Flood Watch. Models actually showing some drying moving in from the west-northwest over southern Nevada Friday which would maintain highest threat for isolated heavy rain/flashing flooding potential in Mohave County. Following yesterday's above normal temperatures, reading excepted to dip back below normal today and Friday. .LONG TERM...Saturday through Wednesday. A tropical disturbance that originated in the Gulf of Mexico continues to progress westward across northern Mexico as we head into the weekend. With previous years' tropical systems that have had similar progressions during the monsoon, there have been observed moisture surges, as well as increased upper-level dynamics to assist with the coverage and intensity of monsoonal thunderstorms. For this reason, we have been paying close attention to how models resolve this tropical feature as it pertains to Desert Southwest weather. Unfortunately, there is still substantial uncertainty in the details, but confidence is increasing regarding synoptic features that help give us a better idea of what we can expect. Both ECMWF and GFS ensemble means indicate that a building area of high pressure in the Pacific off of the coast of southern California will shift eastward through the weekend. As the ridge pushes eastward, it will stifle precipitation chances for much of the Desert Southwest - particularly across the western Mojave Desert and southern Great Basin. PWATs in these areas will quickly drop by about a half inch as dry air moves into the region. Additionally, this ridge will essentially stall the tropical moisture over southern Arizona, preventing the previously anticipated moisture surge into our forecast area. That said, as noted in the previous forecast discussion, the ridge will continue to build through the weekend into next week, extending across Arizona, which will choke off the lifting mechanism associated with the stalled tropical feature. When this happens, the remnant system will have the capacity to kick off vorticity maximums northwestward through Arizona. PWAT values across northwestern Arizona, southeastern California, and southern Nevada fail to drop below an inch through the weekend. This sufficient moisture coupled with vorticity advection and daytime heating would result in the potential for thunderstorm activity in our forecast area. Details regarding location, timing, and magnitude are all very murky at this time, but it is worth noting that a building ridge does not necessarily mean we are out of the woods with regard to this tropical feature. Our highest confidence regarding impacts - should they occur - would be in Mohave County, along the Colorado River Valley, and portions of eastern San Bernardino County where moisture and proximity to possible vort lobes would warrant higher PoPs. Otherwise, the long term forecast looks much drier than the past couple of weeks as the ridge of high pressure continues to expand eastward. Late week, there is indication that the center of the high will cut off over the Four Corners region, returning our favorable monsoon flow - a solution that the NBM seems to favor. && .AVIATION...For Harry Reid...Another day of afternoon and early evening thunderstorm activity is expected once again today. Convective development over the higher terrain surrounding the valley is expected by early afternoon and outflow winds from this activity could cause gusty erratic winds at the terminal after 21Z. Storms should come to an end by sunset. Outside of thunderstorm activity winds should be light with skies generally AOA 12kft. The threat of thunderstorms in the area will continue Friday into the weekend. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected once again this afternoon and evening. The best chance of storms will be at the Las Vegas metro area and Colorado River Valley TAF sites where gusty erratic winds from outflow will be possible generally after 21Z. At both KBIH and KDAG storm chances are lower, but can not be ruled out completely. Outside of convective activity, winds will be light favoring typical diurnal direction and skies should remain SCT AOA 120kft. The threat of storms will continue on Friday, especially in the eastern third of the CWA. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM...Varian AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 18, 8:21 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 AM PDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FLASH FLOOD 3 SW VALENTINE 35.36N 113.69W
08/17/2022 MOHAVE AZ COUNTY OFFICIAL
HACKBERRY ROAD IS CLOSED FROM HIGHWAY 93 TO
MAIN STREET DUE TO FLOODING. TIME ESTIMATED
BY RADAR.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 17, 5:17 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 3:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 18, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 4:38 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.